SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 46MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Back to Search Results |
| Catalog Number |
74121146 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Bone Fracture(s) (1870); Failure of Implant (1924); Hip Fracture (2349)
| Date of Event |
03/21/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Literature citation: moroni a, miscione mt, orsini r, micera g, mosca s, sinapi f, de girolamo l, banfi g.Clinical and radiographic outcomes of the birmingham hip resurfacing arthroplasty at a minimum follow-up of 10 years: results from an independent centre.Hip int.2017 mar 31;27(2):134-139.Doi: 10.5301/hipint.5000424.Epub 2017 mar 21.Pmid: 28362050.H10: internal reference number: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from literature sources that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that on literature review "clinical and radiographic outcomes of the birmingham hip resurfacing arthroplasty at a minimum follow-up of 10 years: results from an independent centre", 1 (one) patient suffered from a neck femoral fracture and required a revision surgery 88.6 months after the primary metal-on-metal hip resurfacing procedure.During the revision surgery, the primary system was explanted and replaced by an unspecified uncemented tha ceramic-on-ceramic system.The primary surgery was a bhr metal on metal due to osteoarthritis in congenital hip dysplasia.The outcome of the patient is unknown.No further information is available.
Additional Manufacturer Narrative
Section h10: it was reported that on literature review "clinical and radiographic outcomes of the birmingham hip resurfacing arthroplasty at a minimum follow-up of 10 years: results from an independent centre", 1 (one) patient suffered from a neck femoral fracture and required a revision surgery 88.6 months after the primary metal-on-metal hip resurfacing procedure.During the revision surgery, the primary system was explanted and replaced by an unspecified uncemented total hip arthroplasty ceramic-on-ceramic system.The outcome of the patient is unknown.No further information is available.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the alleged devices.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.One similar complaint has been identified for the head.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.To the date, no clinically sufficient data was provided to perform a medical investigation.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.Internal complaint reference number: (b)(4).